atropine oph for excessive secretions

  1. 0
    I had a pt that suffered anoxic brain injury and had a trach, and was now stable in our stepdown unit. He became tachycardic last night and also had increased blood pressure, as well as increased agitation, on my shift. When I did neuro checks, I found his eyes to be dilated and unresponsive to light, bilaterally. After a few hours of increasing agitation and elevated SBP (from around 145 increased to around 180), I called in the rapid response team. The patient was scheduled for a stat CT of the head, but his vital signs eventually returned to normal and it was postponed until the next shift, so I never discovered if there had been any changes on his CT exam.

    My question is this: I saw that this pt had received atropine oph sublingual for excessive secretions almost 12 hours before on the previous shift. Does anyone know if these atropine drops could have caused the patient's eyes to be dilated and unresponsive for this long? If so, it really confused his neuro exam, especially taken together with his increased vital signs and agitation. I also wondered if the nurse that administered these drops applied them to the eyes rather than sublingual, since the pt was NPO due to a trach, and also the order read: atropine "oph", but also stated "route: sl".

    Just wondering what any experienced nurses out there might think of this situation.
  2. 9 Comments so far...

  3. 1
    Atropine inhibits parasympathetic influences in the body. Atrope will cause mydriasis.
    leslie :-D likes this.
  4. 0
    So I looked up mydriasis and it does sound like the atropine could be what caused it - but I agree, that's a long time afterwards. I would love to hear more thoughts on this, as I know very little about this . . .
  5. 0
    Quote from meandragonbrett
    Atropine inhibits parasympathetic influences in the body. Atrope will cause mydriasis.
    Correct, IF they were indeed administered in the eyes instead of orally....
  6. 1
    from the package insert...........
    duration of action:

    long-acting; effects on accommodation may last 6 days; {48} mydriasis may persist for 12 days. {48}


    read more: http://www.drugs.com/mmx/isopto-atro...#ixzz0x6jwln1f

    i would suspect the eye gtts were not given sl
    leslie :-D likes this.
  7. 1
    As a hospice nurse I have administered atropine gtts SL to treat excessive orolaryngeal secretions. I agree that in this case it appears likely that the drops were administered to the eyes.
    leslie :-D likes this.
  8. 0
    Atropine..."hot as a hare, mad as a hatter, dry as a bone, blind as a bat."
  9. 0
    Quote from ScoutLeader
    Correct, IF they were indeed administered in the eyes instead of orally....
    Atropine period can cause mydriasis regardless of route of administration.
  10. 0
    This is just the first thought that came into my mind when I first read your post: does your patient have seizures?

    Dilated pupils, agitation, tachycardia with an associated increase in blood pressure reminded me of seizure symptoms to watch for in the RSI'd patient.

    Of course that would depend upon many questions I have about your patient, but it's a thought....what did your RRT conclude?
  11. 0
    Quote from Medic2RN
    This is just the first thought that came into my mind when I first read your post: does your patient have seizures?

    Dilated pupils, agitation, tachycardia with an associated increase in blood pressure reminded me of seizure symptoms to watch for in the RSI'd patient.

    Of course that would depend upon many questions I have about your patient, but it's a thought....what did your RRT conclude?
    I'm sorry, but I am unsure what RSI'd means...and RRT would mean respiratory therapist?

    I was off the following days so I really don't know the final outcome of all of this, but thanks to all of you for your input. As I mentioned, the pt seemed to settle down toward the end of my shift. And btw, going over the nursing notes I noticed that in days past there were several occasions when the pt pupils were charted as being 4-5mm, but reactive, then the next shift I would read they were 2 mm and reactive. None of them indicated nonreactive pupils, as was the case for me. I wondered if some people weren't actually assessing the pupils on their shifts.
    Mike


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top